Arizona, 2014

Flash Flooding and Damaging Winds in Arizona, July 25, 2014

July 25, 2014 · NWS TWC · 6 events in 3 counties and zones

6. Plenty of daytime heating and favorable east to southeast steering flow helped storms to develop early in the day, especially across Pima and Santa Cruz Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

High pressure returned to a favorable location over New Mexico, increasing moisture across southeast Arizona, with precipitable water values ranging from 1.2 to 1.6. Plenty of daytime heating and favorable east to southeast steering flow helped storms to develop early in the day, especially across Pima and Santa Cruz Counties. Slow moving storms produced heavy rain and wind damage. Nogales was hardest hit where significant flash flooding occurred. Additionally, a dust storm, or haboob, generated by thunderstorm outflows, moved northwest along Interstate 10 in Pinal County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 25, 9:12 AM MST, 4 hours 33 minutes earlier.

Area forecast discussion, Jul 25, 9:12 AM MST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
912 AM MST FRI JUL 25 2014

.SYNOPSIS...SHOWERS AND THUNDERSTORMS WILL INCREASE ACROSS THE
AREA TODAY AND CONTINUING INTO THIS WEEKEND WITH THE GREATEST
COVERAGE EXPECTED SATURDAY AFTERNOON AND SATURDAY NIGHT.
TEMPERATURES WILL ALSO FALL BACK CLOSER TO AVERAGE OVER THE NEXT
FEW DAYS.

&&

.DISCUSSION...SURFACE DEW POINTS HAVE GENERALLY BUMPED UP TO THE
MID 60S THIS MORNING DUE TO THE NICE MOISTURE SURGE EARLY THIS
MORNING. THE OUTFLOW THAT BROUGHT THE MOISTURE ALSO BROUGHT A GOOD
AMOUNT OF DUST FROM SONORA UP HERE...WHICH IS THE REASON FOR THE
HAZY CONDITIONS THIS MORNING. THE PREVIOUS SHIFT ADDED HAZE TO THE
GRIDS THRU 18Z...WHICH IS ABOUT THE TIME ALL HIRES GUIDANCE HAS
CONVECTION BEGINNING ACROSS THE FORECAST AREA. HIRES GUIDANCE HAS
MOST STORMS INITIALIZING ACROSS SANTA CRUZ AND COCHISE
COUNTIES...THOUGH THE STORMS OUT EAST AREN'T EXPECTED TO BE MUCH
IN THE WAY OF LONG LIVED DEVELOPMENT. MOST GUIDANCE HAVE THE
WESTERN EDGE OF THE STORMS BEGIN THE DOMINATE FLANK...WHICH WILL
LIKELY RESULT IN A STRONG OUTFLOW/BLOWING DUST TYPE EVENT.
THEREFORE...A BLOWING DUST ADVISORY IS IN PLACE STARTING AT NOON
GIVEN THE EARLY EXPECTED INITIALIZATION. 12Z SOUNDING SHOWS SOME
WEAK MID LEVEL FLOW THOUGH STRONGER FLOW IS PROGGED TO EDGE IN
THIS AFTERNOON.

THE NORTHEASTERN PORTION OF THE CWA AT THIS TIME LOOKS TO BE THE
ONE AREA THAT WON'T RECEIVE MUCH ACTIVITY. THERE ISN'T NEARLY THE
MOISTURE ACROSS GRAHAM OR GREENLEE COUNTIES. HOWEVER...GOES
SOUNDING PROFILES SHOW ENOUGH INSTABILITY FOR SOME WEAK
CONVECTION. NEVERTHELESS...THE MAIN AREA FOR DEVELOPMENT WILL BE
TUCSON TO NOGALES WESTWARD THIS AFTERNOON. IN FACT...MOST GUIDANCE
HAS THINGS ENDING AROUND TUCSON AFTER 3 PM WITH LITTLE TO NO
ACTIVITY EASTWARD. TIME WILL TELL...WILL HOLD THE INHERITED POP
GRIDS.

&&

.AVIATION...VALID THRU 26/12Z.
HIGH PRESSURE CENTERED OVER WEST TEXAS WILL RESULT IN A MOIST ELY/
SELY MID-LEVEL FLOW REGIME INTO SATURDAY MORNING. THE COMBINATION
OF STRONG DAYTIME HEATING COMBINED WITH ADEQUATE MOISTURE WILL
RESULT IN -TSRA/-SHRA MAINLY NEAR THE MOUNTAINS BY 25/19Z FROM
KTUS VICINITY EWD/SWD. SCATTERED TSRA/SHRA IS THEN FORECAST TO
MOVE TO THE WEST AND NORTHWEST THIS AFTERNOON AND THIS EVENING.
AREAS OF BLDU WITH VSBYS BELOW 1/2SM MAY OCCUR NW OF KTUS INTO
PINAL COUNTY SE OF KPHX THIS AFTERNOON AND THIS EVENING.
ELSEWHERE...MVFR VSBYS WITH WIND GUSTS GENERALLY OF 40-45 KTS WILL
OCCUR WITH THE STRONGER TSRA. THERE WILL BE ENOUGH MOISTURE TO
MAINTAIN ISOLATED -TSRA/-SHRA LATE TONIGHT AND EARLY SATURDAY
MORNING. OTHERWISE...CLOUD DECKS THIS AFTERNOON INTO SATURDAY
MORNING WILL GENERALLY BE AT 10-15K FT AGL. AVIATION DISCUSSION
NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...AMPLE MOISTURE WILL TRANSLATE INTO SCATTERED
THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. EXPECT SCATTERED TO
NUMEROUS THUNDERSTORMS SATURDAY AFTERNOON AND SATURDAY EVENING AS
MOISTURE INCREASES ACROSS THE AREA. A GRADUAL DECREASE IN
THUNDERSTORM ACTIVITY IS THEN FORECAST TO OCCUR STARTING SUNDAY
AND CONTINUING INTO THE MIDDLE OF NEXT WEEK. HOWEVER...MOISTURE
WILL REMAIN SUFFICIENT FOR ISOLATED TO SCATTERED MAINLY AFTERNOON
AND EVENING THUNDERSTORMS.

&&

.PREV DISCUSSION... /ISSUED 300 AM MST FRI JUL 25 2014/

DISCUSSION...THE ATMOSPHERE HAS MOISTENED UP CONSIDERABLY ACROSS
SOUTHEAST ARIZONA /ESPECIALLY FROM TUCSON WESTWARD/AFTER A GULF
SURGE AIDED BY OUTFLOW FROM THUNDERSTORMS TO OUR SOUTHWEST MOVED
THROUGH THE AREA LAST NIGHT. SURFACE DEWPOINTS ARE GENERALLY IN THE
UPPER 50S TO LOWER 60S ACROSS MOST OF THE AREA WITH THE EXCEPTION OF
GRAHAM AND GREENLEE COUNTY WHERE SURFACE DEWPOINTS ARE MOSTLY IN THE
40S. THIS CORRESPONDS TO PWAT VALUES RANGING FROM UNDER AN INCH IN
GRAHAM AND GREENLEE COUNTY TO 1.2 TO 1.6 INCHES FROM TUCSON
WESTWARD.

THE HIGH PRESSURE ALOFT IS NOW IN A FAVORABLE POSITION ACROSS NEW
MEXICO. GIVEN THE INCREASE IN MOISTURE...AMPLE SUNSHINE TO START THE
DAY AND FAVORABLE EAST TO SOUTHEAST STEERING FLOW...IT IS SHAPING UP
TO BE A FAIRLY ACTIVE DAY ESPECIALLY FROM TUCSON WESTWARD WHERE THE
MOISTURE IS GREATEST. CONFIDENCE IS INCREASING ON SHOWERS AND
THUNDERSTORMS PRODUCING STRONG OUTFLOW WINDS AS REFLECTED IN THE
LATEST HRRR ALONG WITH OUR LOCAL WRF. A BLOWING DUST ADVISORY WILL
BE ISSUED ACROSS PORTIONS OF EASTERN PIMA COUNTY /JUST NORTHWEST OF
TUCSON/ ALONG WITH CENTRAL AND WESTERN PIMA COUNTY AND SOUTH-CENTRAL
PINAL COUNTY TO COVER THE DUST THREAT. STORM MOTION AROUND 10 TO 15
MPH SHOULD BE FAST ENOUGH TO PRECLUDE A WIDESPREAD FLOOD THREAT BUT
LOCALLY HEAVY RAINFALL IS POSSIBLE.

THE ACTIVE PATTERN IS EXPECTED TO CONTINUE ON SATURDAY AS THE
MOISTURE REMAINS ACROSS SOUTHEAST ARIZONA WITH AN INVERTED TROUGH
EXPECTED TO MOVE INTO THE AREA FROM THE EAST SATURDAY EVENING. THIS
SHOULD RESULT IN ADDITIONAL LIFT FOR MORE WIDESPREAD SHOWER AND
THUNDERSTORM ACTIVITY...FOCUSED LATE SATURDAY AFTERNOON INTO
SATURDAY NIGHT. GIVEN THE UPPER LEVEL SUPPORT...THE STORMS MAY VERY
LOSE DIURNAL TRENDS AND CONTINUE IN SOME FASHION OVERNIGHT SATURDAY
NIGHT. IN ADDITION...WE ARE ALSO CONCERNED ABOUT BLOWING DUST ONCE
AGAIN SATURDAY AFTERNOON AND EVENING BUT WE HAVE PLENTY OF TIME TO
HONE IN ON THOSE POSSIBLE DETAILS AS IT GETS CLOSER.

THEREAFTER...SUNDAY MAY VERY WELL BE MORE OF A DOWN DAY WITH
CONSIDERABLE CLOUDS AND A WORKED OVER ATMOSPHERE GIVEN THE EXPECTED
STORM COVERAGE SATURDAY/SATURDAY NIGHT. THE MOISTURE PLUME WILL
REMAIN OVER ARIZONA MONDAY BUT THINGS GET A BIT MORE UNCERTAIN BY
THE MIDDLE OF NEXT WEEK AS THE UPPER HIGH SHIFTS SOUTH AND WEST
CLOSER TO SOUTHEAST ARIZONA. IN FACT...THE 00Z ECMWF SHIFTS THE HIGH
CENTER A BIT SOUTH AND WEST OF US BY WEDNESDAY WITH CONSIDERABLE
DRYING. IN CONTRAST...THE 00Z GFS AND CANADIAN KEEP THE HIGH NEAR
THE AZ/NM BORDER WITH SOMEWHAT BETTER MOISTURE IN THE AREA. MADE
ONLY MINOR TWEAKS TO THE FORECAST FOR NEXT WEEK WITH GENERALLY A
LOWER GRADE MONSOON EXPECTED STARTING TUESDAY. WITH THE HIGH BEING
CLOSER TO THE AREA...TEMPERATURES WILL ALSO BE ON THE INCREASE NEXT
WEEK...RISING TO ABOUT 5 TO 7 DEGREES ABOVE NORMAL VALUES FOR LATE
JULY.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
BLOWING DUST ADVISORY FROM NOON TODAY TO 9 PM MST THIS EVENING
FOR AZZ501-502-504-505.

&&

PUBLIC...MEADOWS
PREV DISCUSSION...LADER
AVIATION/FIRE WEATHER....FRANCIS

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 25, 12:14 PM MST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1214 PM MST FRI JUL 25 2014

AZZ507-513-251945-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
1214 PM MST FRI JUL 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SANTA CRUZ AND EXTREME
SOUTHWESTERN COCHISE COUNTIES UNTIL 1245 PM MST...

AT 1204 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 12 MILES SOUTHWEST OF HUACHUCA CITY...OR JUST
SOUTH OF CANELO IN SANTA CRUZ COUNTY. THIS STORM WAS MOVING SLOWLY
TO THE WEST NORTHWEST. STATIONARY.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
BRIEF HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...CANELO.

LAT...LON 3154 11062 3161 11046 3144 11038 3140 11050
TIME...MOT...LOC 1913Z 180DEG 0KT 3152 11050

The radar

The Tucson radar (KEMX), 69 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 3 thunderstorm wind. Local standard time, as filed.

Flash Flood, Santa Cruz

When
July 25, 1:45 PM MST to 4:00 PM MST
Where
Santa Cruz County, 1.18 mi S of Nogales to 1.17 mi WSW of Nogales
Cause
Heavy Rain
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
31.333, -110.934

Heavy rain in both Nogales, Sonora and Nogales, AZ caused flash flooding in several locations. Up to 0.75 inches of rain in 20 minutes along with pea-size hail were reported. Many businesses sustained water damage along Hohokam Drive when the Nogales Wash over-topped its banks. One car was swept down Nogales Wash near the Grand Ave/Hohokam Drive bridge with nobody inside.

Thunderstorm Wind, Santa Cruz

When
July 25, 1:45 PM MST
Where
Santa Cruz County, Tubac
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
31.620, -111.050

Several power poles were blown down as well as a fence in Tubac due to severe thunderstorm winds.

Thunderstorm Wind, Pima

When
July 25, 2:05 PM MST
Where
Pima County, 10 mi NW of Arivaca
Measured
57 kt (66 mph) measured gust
Reported by
RAWS
Coordinates
31.672, -111.450

Sasabe RAWS recorded a 66 mph wind gust.

Flash Flood, Pima

When
July 25, 2:30 PM MST to 4:00 PM MST
Where
Pima County, 8.41 mi NE of Arivaca to 3.83 mi S of Arivaca
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
31.642, -111.215

Heavy rain resulting in flash flooding near Arivaca began around 1430 MST when several low water crossings were reported as impassable. Law enforcement reported that Indian Road 19 just north of South Komelik had to be closed around 1500 MST. Heavy rain amounts such as 1.25 inches in 1 hour and 2.75 inches in 2.5 hours were reported by spotters. Both Sapo Tank and Yellowjacket Wash came up in a short period of time and flowed quickly throughout the afternoon.

Thunderstorm Wind, Cochise

When
July 25, 3:10 PM MST to 3:15 PM MST
Where
Cochise County, 1.23 mi W of Douglas Arpt to 1.1 mi E of Douglas
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
31.352, -109.521

Thunderstorm winds downed more than a dozen trees on the northeast side of Douglas. One tree on Frederic Drive fell on a neighboring house and damaged two cars and a motorcycle.

Flash Flood, Pima

When
July 25, 3:30 PM MST to 5:30 PM MST
Where
Pima County, 2.8 mi ESE of Hickiwan to 4.12 mi WSW of Hickiwan
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
32.333, -112.437

Heavy rain caused flash flooding in Hickiwan Village where four homes were flooded. Nine people were rescued from a vehicle stuck in flood waters.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2014Every state in 2014This day in weather historyWarnings in Arizona, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538212, 538227, 538228, 538235, 538229, 538237.